Alert archive / Tennessee / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 230, NWS Nashville, TN

August 13, 2005Fentress County, Pickett County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 13, 2005, 1:39 PM CDT for Fentress County, Pickett County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2005, 1:39 PM CDT (18:39 UTC)
Expired
Aug 13, 2005, 2:15 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Fentress County, TN, Pickett County, TN

The radar

The Nashville radar (KOHX), 141 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2005-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2005-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1559 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 131840
SVROHX
TNC049-137-131915-
/O.NEW.KOHX.SV.W.0230.050813T1839Z-050813T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
139 PM CDT SAT AUG 13 2005

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN FENTRESS COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF JAMESTOWN
  SOUTHERN PICKETT COUNTY IN TENNESSEE

* UNTIL 215 PM CDT

* AT 130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES WEST OF
  JAMESTOWN...OR ABOUT 8 MILES SOUTH OF BYRDSTOWN...AND MOVING EAST
  AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAMESTOWN BY 210 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3656 8515 3638 8517 3634 8480 3656 8478

$$

07
1 follow-up statement
000 
WWUS54 KOHX 131854
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
153 PM CDT SAT AUG 13 2005

TNC049-137-131915-
/O.CON.KOHX.SV.W.0230.000000T0000Z-050813T1915Z/
FENTRESS TN-PICKETT TN-
153 PM CDT SAT AUG 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 215 PM CDT FOR
SOUTHERN PICKETT AND NORTHERN FENTRESS COUNTIES...

AT 145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 9 MILES
NORTHWEST OF JAMESTOWN...OR ABOUT 6 MILES SOUTHEAST OF BYRDSTOWN...
MOVING EAST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  JAMESTOWN BY 215 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3656 8515 3638 8517 3634 8480 3656 8478

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:37 AM CDT, 10 hours 2 minutes earlier.

Area forecast discussion, Aug 13, 3:37 AM CDT, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
337 AM CDT SAT AUG 13 2005

.SHORT TERM (TODAY THROUGH MONDAY)..
SATELLITE DATA SHOWS UPPER SHORTWAVE OVER SOUTHERN ALABAMA THAT WILL
MOVE NORTHEAST TODAY...ENHANCING PCPN COVERAGE IN EAST MIDDLE TENNESSEE.
13/00Z MODEL SOUNDINGS SHOW MODERATE INSTABILITY WITH WEAK CAP ACROSS
MIDDLE TENNESSEE TODAY. CAP NIL/WEAKER IN THE PLATEAU AROUND 18Z. ETA
BORDERS WITH STRONG INSTABILITY...BUT GFS MORE REALISTIC. LIKELY POPS
SOUTHERN/CENTRAL PLATEAU WITH SCATTERED COVERAGE MOST AREAS WEST. WEAK
WIND FIELDS SO SLOW MOVING STORMS TODAY.

MORE CLOUDS AND PCPN COVERAGE TODAY WILL KEEP HIGH TEMPERATURES A DEGREE
OR TWO FROM MAV MOS VALUES. MID 90S STILL ON TRACK AT THIS POINT...MID TO
UPPER 80S PLATEAU.

UPPER WAVE CONTINUES TO MOVE NORTHEAST TONIGHT WITH LESS IMPACT TO MIDDLE
TENNESSEE ON SUNDAY. LOWERED SHOWER AND THUNDERSTORM COVERAGE TO ISOLATED
THEN...AND WENT ABOVE MAV MOS FOR HIGH TEMPERATURES. UPPER RIDGE CONTINUES
INTO THE WORK WEEK...WITH MINOR SHORTWAVES TO CONTEND WITH AT THIS POINT. SO
KEPT PCPN CHCS ISOLATED TO SCATTERED AT BEST.

.LONG TERM (TUESDAY THROUGH FRIDAY)...
FRONTAL BOUNDARY REMAINS NORTH ACROSS THE OHIO VALLEY EARLY NEXT WEEK. UPPER
HIGH REMAINS ANCHORED OFF THE SOUTHEAST COAST...SO KEPT LOW END CHANCE OF
PRECIPITATION IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    94  73  95  73 /  50  20  20  20
CLARKSVILLE  97  73  94  73 /  20  20  20  30
CROSSVILLE   86  67  87  67 /  50  30  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

04
Hazardous weather outlook, Aug 13, 5:30 AM CDT, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT AUG 13 2005

TNZ005>011-022>034-056>066-075-077>080-093>095-141030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT SAT AUG 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
A WEAK LOW PRESSURE AREA WILL MOVE FROM ALABAMA INTO MIDDLE
TENNESSEE TODAY.  SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON INTO THIS EVENING...WITH THE HIGHEST CHANCES OVER THE
CUMBERLAND PLATEAU.  THE SLOW MOVING STORMS WILL PRODUCE BRIEF HEAVY
RAIN AND GUSTY WINDS BUT MOST OF THEM WILL REMAIN BELOW SEVERE
LEVELS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
ISOLATED TO SCATTERED THUNDERSTORM COVERAGE IS EXPECTED DURING THIS
PERIOD...MAINLY DURING THE AFTERNOON AND EARLY EVENING. THE ACTIVITY
SHOULD REMAIN BELOW SEVERE LEVELS. THE PROBABILITY OF WIDESPREAD
HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED.

LV

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:38 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner37 min
Aug 13, 3:52 PM CDTSevere Thunderstorm WarningOHXBedford23 min
Aug 13, 4:12 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale, Wilson33 min
Aug 13, 4:21 PM CDTSevere Thunderstorm WarningOHXRutherford24 min
Aug 13, 4:41 PM CDTSevere Thunderstorm WarningOHXJackson, Smith, Wilson34 min
Aug 13, 4:46 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford29 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.